Iowa, 2009

Damaging Winds in Iowa, May 8, 2009

May 8, 2009 · NWS DVN · 4 events in 4 counties and zones

|Some of the storms were severe, producing wind gusts over 58 mph, quarter-sized hail, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved across parts of eastern Iowa and northwest Illinois during the evening of May 8th sparking some showers and thunderstorms.|Some of the storms were severe, producing wind gusts over 58 mph, quarter-sized hail, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 3:51 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 8, 3:51 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT FRI MAY 8 2009

.UPDATE...
A QUICK UPDATE HAS BEEN SENT TO SPEED UP THE ARRIVAL OF THE
CONVECTION...AND ALSO TO DECREASE EVENING POPS IN THE WEST DUE TO
ITS EARLIER END AS WELL. THIS HAS RESULTED IN HIGHER POPS AROUND
INTERSTATE 80...WHERE IT NOW APPEARS SHOWERS AND THUNDERSTORMS
WILL LIKELY TRACK THROUGH 8 PM. A FEW STRONG STORMS REMAIN QUITE
POSSIBLE...WITH PENNY HAIL THE MAIN THREAT.

...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, May 8, 12:15 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT FRI MAY 8 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090915-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
115 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
NORTH AND WEST OF A LINE FROM THE IOWA MISSOURI BORDER TO FREEPORT
ILLINOIS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME
HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP BY MID AFTERNOON.
SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

ONCE THE SUN SETS THIS EVENING...THE STORMS WILL RAPIDLY LOSE THEIR
INTENSITY AND DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TUESDAY INTO
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A
THREAT...BUT LIGHTNING WILL BE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
FOR AREAS WEST OF THE MISSISSIPPI.

In the hours before

Special weather statement, May 8, 3:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAY 8 2009

IAZ051-052-063-064-076>078-082315-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-WASHINGTON-
458 PM CDT FRI MAY 8 2009

...SPECIAL WEATHER STATEMENT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF KEYSTONE TO KESWICK...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SOUTH ENGLISH AND MILLERSBURG AROUND 510 PM CDT...
  NORTH ENGLISH...LADORA AND BELLE PLAINE AROUND 515 PM CDT...
  KINROSS AROUND 520 PM CDT...
  PARNELL...LUZERNE AND KEYSTONE AROUND 525 PM CDT...
  WILLIAMSBURG AROUND 530 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4151 9231 4220 9231 4221 9185 4139 9144
      4139 9229 4151 9236
TIME...MOT...LOC 2157Z 269DEG 25KT 4211 9254 4147 9221

ERVIN
Special weather statement, May 8, 4:23 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI MAY 8 2009

IAZ040-041-051-052-063-064-077-082315-
BENTON-BUCHANAN-DELAWARE-IOWA-JOHNSON-LINN-WASHINGTON-
523 PM CDT FRI MAY 8 2009

...SPECIAL WEATHER STATEMENT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GARRISON TO 7 MILES SOUTH OF VICTOR...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BELLE PLAINE AROUND 530 PM CDT...
  LUZERNE...MILLERSBURG AND LADORA AROUND 540 PM CDT...
  VAN HORNE...MARENGO AND BLAIRSTOWN AROUND 555 PM CDT...
  PARNELL AROUND 600 PM CDT...
  CEDAR RAPIDS AROUND 600 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 45 MPH...ARE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4230 9230 4233 9146 4150 9143 4153 9231
TIME...MOT...LOC 2222Z 259DEG 20KT 4224 9239 4164 9230

ERVIN

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keokuk

When
May 8, 5:35 PM CST
Where
Keokuk County, 0.52 mi W of Sigourney
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.330, -92.210

Wind gusts estimated to be 60 mph blew a semi trailer over onto its side in Sigourney, IA around 635 pm on May 8. This report was relayed by the KCRG TV weather team.

Thunderstorm Wind, Washington

When
May 8, 6:15 PM CST
Where
Washington County, 0.86 mi NE of Washington Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS
Coordinates
41.280, -91.670

A wind gust of 69 mph was measured by the AWOS at the Washington Municipal Airport at 715 pm on May 8.

Thunderstorm Wind, Muscatine

When
May 8, 6:35 PM CST
Where
Muscatine County, Muscatine Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.370, -91.150

A wind gust of 58 mph was measured by the AWOS at the Muscatine Municipal Airport at 735 pm on May 8.

Thunderstorm Wind, Louisa

When
May 8, 6:54 PM CST
Where
Louisa County, 2.07 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -91.180

A wind gust estimated to be 60 mph was observed 2 miles north of Newport, IA at 754 pm on May 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170197, 170198, 170199, 170201.